A  A  A   Print
A Honey of a Heart Condition

A Honey of a Heart Condition

TUESDAY, June 25 (HealthDay News) -- It's a sweet treat, but too much of a certain type of honey triggered a dangerous irregular heartbeat in a Turkish father and son, according to a new report.

So-called "mad honey poisoning" is very rare but can happen, experts say. In this case, the pair consumed too much honey made from the pollen of rhododendrons, which can cause heart rhythm problems.

The case involved a 68-year-old man and his 27-year-old son in Turkey who were admitted to a hospital emergency department at the same time with symptoms of vomiting and dizziness. Doctors determined that both of them had heart rhythm problems.

Both men reported that their breakfasts over the previous three days had included large amounts of honey from the Black Sea region of Turkey. This led doctors to consider that the men could be suffering from "mad honey poisoning."

The condition can occur after people eat honey contaminated with grayanotoxin, a chemical contained in nectar from the Rhododendron species ponticum and luteum. Grayanotoxin has a harmful effect on the heart.

Mad honey poisoning typically lasts no more than 24 hours. The symptoms of the two men in the study resolved without the need for any medications. An analysis of the honey they consumed showed that it did contain pollen from the two Rhododendron species.

The study was to be presented Tuesday at the annual meeting of the European Society of Cardiology in Athens, Greece.

Mad honey poisoning occurs most frequently in people who have consumed honey from the Black Sea region of Turkey, a major beekeeping area that is also the native habitat of Rhododendron ponticum and luteum.

However, the possibility of mad honey poisoning should always be considered in any previously health person who arrives at hospital with unexplained heart rhythm problems, said study author Dr. Ugur Turk, of Central Hospital in Izmir, Turkey.

"The dissemination of honey around the world means that physicians anywhere may be faced with honey poisoning," Turk said in a cardiology society news release. He said that anyone who buys honey from Turkey should first consume a small amount and leave it a few days before eating any more in order to determine if they experience any problems.

More information

The U.S. Food and Drug Administration has more about grayanotoxin and mad honey poisoning.

SOURCE: European Society of Cardiology, news release, June 25, 2013

 

The third-party content provided in the Health Library of phoebeputney.com is for informational purposes only and is not designed to diagnose or treat a health problem or disease, or replace the professional medical advice you receive from your physician. If you or your child has or suspect you may have a health problem, please consult your primary care physician. If you or your child may have a medical emergency, call your doctor or 911 or other emergency health care provider immediately in the United States or the appropriate health agency of your country. For more information regarding site usage, please visit: Privacy Information, Terms of Use or Disclaimer.

Follow us online:

© 2014 Phoebe Putney Health System  |  417 Third Avenue, Albany, Georgia 31701  |  Telephone 877.312.1167

Phoebe Putney Health System is a network of hospitals, family medicine clinics, rehab facilities, auxiliary services, and medical education training facilities. Founded in 1911,
Phoebe Putney Memorial Hospital (the flagship hospital) is one of Georgia's largest comprehensive regional medical centers. From the beginning, Phoebe's mission and vision
has been to bring the finest medical talent and technology to the citizens of Southwest Georgia, and to serve all citizens of the community regardless of ability to pay.